Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 147, NWS Charleston, WV

August 4, 2009Lawrence County, Ohio; Boyd County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Aug 4, 2009, 9:32 AM EDT for Lawrence County, Ohio; Boyd County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2009, 9:32 AM EDT (13:32 UTC)
Expired
Aug 4, 2009, 10:00 AM EDT
In force
28 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boyd County, KY, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.5 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 041332
SVRRLX
KYC019-OHC087-041400-
/O.NEW.KRLX.SV.W.0147.090804T1332Z-090804T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
932 AM EDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYD COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...CANNONSBURG...ASHLAND...
  SOUTHERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...PROCTORVILLE...COAL GROVE...
  CHESAPEAKE...

* UNTIL 1000 AM EDT

* AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CANNONSBURG...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CATLETTSBURG

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3849 8270 3851 8268 3861 8243 3844 8235
      3843 8243 3840 8251 3840 8257 3842 8259
      3837 8260 3834 8269 3845 8276
TIME...MOT...LOC 1333Z 249DEG 16KT 3842 8266

$$

10
2 follow-up statements
000 
WWUS51 KRLX 041346
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
946 AM EDT TUE AUG 4 2009

KYC019-OHC087-041400-
/O.CON.KRLX.SV.W.0147.000000T0000Z-090804T1400Z/
BOYD KY-LAWRENCE OH-
946 AM EDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT
FOR BOYD COUNTY IN KENTUCKY...AND SOUTHERN LAWRENCE COUNTY IN
SOUTHEAST OHIO...

AT 943 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SOUTH POINT...OR NEAR ASHLAND...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BURLINGTON...PROCTORVILLE AND CHESAPEAKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3849 8270 3851 8268 3861 8243 3844 8235
      3843 8243 3840 8251 3840 8257 3842 8259
      3837 8260 3834 8269 3845 8276
TIME...MOT...LOC 1346Z 249DEG 16KT 3844 8259

$$

10
000 
WWUS51 KRLX 041357
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
957 AM EDT TUE AUG 4 2009

KYC019-OHC087-041407-
/O.EXP.KRLX.SV.W.0147.000000T0000Z-090804T1400Z/
BOYD KY-LAWRENCE OH-
957 AM EDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR BOYD COUNTY IN KENTUCKY...AND
SOUTHERN LAWRENCE COUNTY IN SOUTHEAST OHIO WILL EXPIRE AT 1000 AM
EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3849 8270 3851 8268 3861 8243 3844 8235
      3843 8243 3840 8251 3840 8257 3842 8259
      3837 8260 3834 8269 3845 8276
TIME...MOT...LOC 1357Z 249DEG 16KT 3846 8253

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:29 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 4, 6:29 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
629 AM EDT TUE AUG 4 2009

.SYNOPSIS...
THE COMBINATION OF A STALLED FRONT ACROSS OUR AREA...AND A SERIES OF
UPPER LEVEL DISTURBANCES...WILL LEAD TO A CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS SEEN IN RADAR...SURFACE OBS...AND SATELLITE IMAGERY...DEEPER
MOISTURE IS RAPIDLY ADVECTING EASTWARD FROM THE MID MISSISSIPPI
VALLEY. PWS GET TO AROUND 1.5 INCHES THIS AFTERNOON IN THE SOUTH AND
WEST. THIS...IN ITSELF...WILL LEAD TO A DESTABILIZING ATMOSPHERE FOR
CONVECTION TODAY AND TONIGHT...ESPECIALLY SOUTHWEST. WE ALSO HAVE A
RATHER DISORGANIZED SERIES OF UPPER DISTURBANCES COMING ACROSS IN
THE WEST NORTHWEST FLOW ALOFT. GIVEN THIS SCENARIO...THERE IS AN
INCREASING CHANCE OF CONVECTION TODAY.

HOWEVER...IN THIS CONTINUING WEST NORTHWEST FLOW ALOFT...THE MAIN
BAROCLINIC ZONE AND BEST MOISTURE CURRENTLY STRETCHING FROM IOWA
TO SOUTH CENTRAL KENTUCKY WILL BE SLOW TO LIFT NORTHEASTWARD THIS
PERIOD. THUS...ANY THUNDERSTORM COMPLEX THAT FORMS OUT TO THE WEST
WILL TEND TO TURN SOUTHEAST...ALONG THE THICKNESS GRADIENT OF THIS
ZONE. ASSUMING THE DEVELOPMENT OF ANY COMPLEX WILL BE CLOSE TO THIS
ZONE...THIS WOULD TAKE THE BEST PART OF ANY COMPLEX TO OUR
SOUTHWEST. THUS...HIGHEST POPS TODAY WILL BE IN NERN KY...SWRN WV
AND SWRN VA.

BACKING UP TO THIS MORNING...ONE SHORT WAVE COMING ACROSS ILLINOIS
HAS FIRED CONVECTION ALONG THE LEADING EDGE OF THE HIGHER PWS. THE
CONVECTION IS RAPIDLY MOVING EASTWARD ACROSS INDIANA INTO WESTERN
OHIO WITH THE SHORT WAVE. BELIEVE THIS SHORT WAVE IS MOVING SO FAST
THAT IT WILL OUTRUN THE BETTER MOISTURE AS IT ARRIVES IN OUR SERN
OHIO ZONES AROUND 12Z...SO WILL HAVE HIGHEST POPS WITH THIS FEATURE
IN SERN OHIO EARLY THIS MORNING.

POLAR FRONT ACROSS THE GREAT LAKES WILL NOT BE A DIRECT PLAYER UNTIL
WEDNESDAY...AS IT DROPS VERY SLOWLY SOUTH AND EAST TO JUST NORTH OF
OUR AREA BY 12Z WEDNESDAY. EXCEPT ACROSS THE FAR NORTH AND ACROSS
THE FAR SOUTHWEST...DECREASED POPS TO MAINLY SLIGHT CHANCE TONIGHT
WITH LOSS OF HEATING.

FOR TEMPS...A BLEND OF THE WARM MAV AND COOL MET LOOKS GOOD...GIVEN
SOME UNCERTAINTY OF CLOUD COVER AND COVERAGE FROM CONVECTION.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
MAIN THEME OF THIS PERIOD IS FOR INTERMITTENT CHANCES OF SHOWERS AND
THUNDERSTORMS...AS SHORTWAVES RUN THROUGH WEST-NORTHWEST FLOW.
MODELS AGREE ON BIG PICTURE...WITH SOME SEPARATION BETWEEN SURFACE
FRONT THAT STALLS IN THE NORTHERN ZONES...AND PARADE OF VORTICITY
MAXIMA TRAVELING THROUGH THE UPPER FLOW WITH A PATH MAINLY IN THE
SOUTHERN ZONES. HOWEVER...MODELS DIFFER GREATLY AS TO THE TIMING AND
EXISTENCE OF THE INDIVIDUAL UPPER LEVEL IMPULSES. ALSO...ATMOSPHERE
EACH DAY BECOMES QUITE UNSTABLE BUT THERE IS UNCERTAINTY AS TO HOW
MUCH OF A CAP THERE WILL BE TO INHIBIT DIURNAL CONVECTION. NAM IN
PARTICULAR DEVELOPS A STRONG CAP...WHICH RESULTS IN LITTLE QPF
SHOWING UP IN THE MODEL COMPARED TO OTHERS.

BASICALLY...WITH SURFACE FRONT IN VICINITY...CAN NOT RULE OUT AT
LEAST ISOLATED CONVECTION ON ANY DAY WHETHER THERE IS A CAP OR NOT.
I PLACED MID RANGE CHANCE POPS IN THE CENTRAL TO SOUTHERN ZONES
WEDNESDAY...BECAUSE OF MOST MODELS CONTINUING TO SHOW A VORTICITY
MAXIMUM PASSING THROUGH THE FLOW. PATH OF UPPER LEVEL DISTURBANCES
SHIFTS SOUTH OF THE AREA THURSDAY...SO WILL HAVE TO RELY MAINLY ON
DIURNALLY DRIVEN CONVECTION...THUS BECAUSE OF EXPECTED CAP MOST
AREAS WILL BE DRY. BY FRIDAY...UPPER LEVEL DISTURBANCE PATH SHIFTS
BACK NORTH...BUT KEPT THINGS IN LOW CHANCE RANGE BECAUSE OF
STRENGTHENING CAP AND INABILITY TO TIME SMALLER FEATURES.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
WITH GFS ENSEMBLES AND 12Z ECMWF SEEMING TO COMMIT MORE TO THE VERY
WARM RIDGE BUILDING INTO THE AREA BY THE WEEKEND...WITH THE WARM
FRONT PUSHING NORTH A BIT EARLIER...I EDGED UP MAX TEMPERATURES
SATURDAY A COUPLE MORE DEGREES. MUCH OF THE LOWLANDS WILL REACH
AROUND 90 DEGREES. REST OF LONG TERM FORECAST HELD INTACT.

PREVIOUS DISCUSSION...
GENERALLY FOLLOWED HPC IDEAS FOR THIS PERIOD.  OLD FRONTAL BOUNDARY
MAY HANG AROUND IN A WEAK FASHION INTO THE WEEKEND...SO HAVE A
CONTINUING PATTERN OF LOW DIURNAL POPS INTO SATURDAY.  MODELS THEN
TRY TO FLIP THE PATTERN...WITH A BUILDING SOUTHEAST RIDGE FROM
SATURDAY NIGHT INTO EARLY NEXT WEEK. THIS WOULD PUSH WHATEVER IS
LEFT OF THE BOUNDARY NORTH AS A WARM FRONT ON SUNDAY...FOLLOWED BY A
FIRM WARM SECTOR DAY ON MONDAY. IF TRUE...THIS WOULD POSSIBLY GIVE
THE REGION ITS FIRST TRUE HEAT WAVE OF THE SUMMER NEXT WEEK.  OF
COURSE...THE PREVAILING PATTERN OF THE SUMMER SUGGESTS UNDERCUTTING
THESE TEMPERATURES. STILL...DECENT MODEL AGREEMENT LENDS SOME
CREDENCE TO THIS OUTCOME.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
12Z TUESDAY THRU 12Z WEDNESDAY...
PATCHY LIFR RIVER AND VALLEY FOG TIL AROUND 12Z...MOSTLY IN
THE EAST. ALSO OCCASIONAL MVFR CEILINGS SOUTHERN MOUNTAINS TIL
AROUND 12Z. AFTER 12Z...DEEPER MOISTURE INCREASES AS SOUTHWEST FLOW
INCREASES. UPPER LEVEL DISTURBANCES WILL BRING THREAT OF
CONVECTION...ESPECIALLY AFTERNOON AND EVENING...AND ESPECIALLY
SOUTH OF A HTS-BLF LINE. WITH THE EXCEPTION OF THUNDERSTORMS...VFR
CONDITIONS CAN BE EXPECTED THRU THE DAY.

AFTER 00Z CONVECTION DECREASES...BUT VFR CEILINGS 6000-8000 FEET
WILL DOMINATE MOST AREAS. AFTER 03Z LOOK FOR MVFR VSBY IN HAZE TO
DEVELOP AREA WIDE.

AFTER 12Z WEDNESDAY...
LOCALIZED IFR CONDITIONS IN SCATTERED MAINLY AFTERNOON THUNDERSTORMS
EACH DAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...CL/MDP
AVIATION...JMV
Hazardous weather outlook, Aug 4, 4:18 AM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT TUE AUG 4 2009

VAZ003-004-WVZ008>011-013>020-024>040-046-047-050830-
DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-050830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
418 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WHICH COULD
CONTAIN DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 4, 9:04 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
904 AM EDT TUE AUG 4 2009

KYZ101-103-OHZ083>087-WVZ006-007-041400-
BOYD-CABELL-GALLIA-GREENUP-JACKSON-LAWRENCE-MASON-MEIGS-VINTON-
904 AM EDT TUE AUG 4 2009

...STRONG THUNDERSTORMS WILL AFFECT BOYD...GALLIA...GREENUP...
LAWRENCE...MASON...NORTHWESTERN CABELL...SOUTHEASTERN JACKSON...
SOUTHEASTERN VINTON AND SOUTHERN MEIGS COUNTIES...

AT 903 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTH OF WELLSTON TO BRUSHART...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR GRAYS BRANCH...WARNOCK...LOAD...AND OAK
HILL AROUND 910 AM...WILKESVILLE...GALLIA...OLDTOWN...AND GREENBO
LAKE AROUND 920 AM...SALEM CENTER AND AND CENTERPOINT AROUND 925 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:58 PM EDTFlash Flood WatchRLXGallia, Jackson, Lawrence22 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.